Unintentional overdoses claimed the lives of 30 Tasmanians in 2017, and once again the leading cause was opioids.
So why are so few Tasmanians accessing naloxone, the reversing agent that’s been called the “EpiPen of overdose”?
What is naloxone?
Naloxone is a lifesaving drug that can temporarily reverse an overdose from opioids.
In North America, where an opioid crisis fuelled by fentanyl and oxycodone has contributed to falling life expectancy, naloxone is a common word.
In Australia, it’s widely used by paramedics and emergency department staff, but it’s also on the Pharmaceutical Benefits Scheme and available over the counter at pharmacies without a prescription.
Naloxone can be injected or delivered through a nasal spray, which became available in Australia this year.
It’s not a substitute for emergency medical treatment, but can reverse an opioid overdose and has very little potential to be abused.
But Tasmanians aren’t using it.
“In Tasmania, we’ve seen almost no uptake of it from purchasing from pharmacies and that’s because there’s just very little knowledge that it exists,” Alison Lai from the Alcohol, Tobacco and other Drugs Council of Tasmania said.
University of Tasmania researchers involved in the Illicit Drug Reporting System in 2018 found while awareness of naloxone was high among injecting drug users in Tasmania, less than a third were aware it could be purchased over the counter, and almost none had done so in the past six months.
Only 3 percent of those interviewed had purchased Naloxone in 2018, and none had been through a training course.
How many people are dying of overdoses?
Australia’s Annual Overdose Report 2019, released by the Penington Institute, found 1,612 Australians died from unintentional overdose in 2017.
Of those, 904 involved opioids, including illicit drugs, such as heroin, and legal pharmaceuticals, such as morphine, oxycodone and fentanyl.
Tasmania’s figure of 30 unintentional overdose deaths was significantly lower than the 48 recorded in 2016, but similar to the 2015 figure of 31.
In the period from 2003–07 to 2013–17, every region of Tasmania recorded a rise in fatal overdoses, with the greatest increases occurring in the Devonport, Burnie-Ulverston and West Coast regions.
Between 2013 and 2017, Tasmania saw 37 accidental overdoses because of pharmaceutical opioids.
John Ryan from the Penington Institute said Australia was in an overdose crisis, and Tasmania was no exception.
He said unintentional overdoses from stimulants such as methamphetamine (“ice”) and MDMA (“ecstasy”) had more than doubled in the past decade.
“[But] the biggest driver of overdose is still the opioid class — the painkiller class — and that’s most often pharmaceuticals, but also heroin.”
Mr Ryan called Naloxone “miraculous”.
“But it’s certainly not nearly well-enough understood in the community that that antidote is available and it’s certainly not prescribed often enough by doctors nor is it provided often enough by frontline services.”
“And people are dying unnecessarily, because overdoses of opioids are manageable if they’re dealt with in time.”
Why aren’t people using naloxone?
Ms Lai said most accidental, fatal opioid overdoses were of people who were legitimately using opioid medications for pain relief.
But she said there was little conversation happening with opioid users about naloxone, and that meant their family and friends often didn’t know they could access it.
“It is anybody who is taking these opiate medications, they are the ones who need to know about it and how they could access it,” she said.
“But there is this ongoing perception, or a stigma that’s attached to any type of drug use.”
John Dowling, the president of the Tasmanian branch of the Pharmacy Guild of Australia, said the state was facing a “chicken and egg” situation where very few people who used opioids were aware of naloxone, so Tasmanian pharmacists didn’t tend to stock it.
“Certainly the Government could probably do more to make people aware, I know in some states there are access programs,” he said.
Mr Dowling said with a prescription the cost of naloxone was about $40 for five injections or about $6.50 with a concession card. It is about $20 for a single injection available over the counter at the chemist.
“$20 might not sound like a lot to save someone’s life, but to a lot of people that’s a barrier,” he said.
“So anything the Government could do to address the cost factor would be welcome.”
What are other states doing?
Ms Lai agreed there was a cost barrier and said other states had programs to assist high-risk groups, such as people coming out of prison or those using needle and syringe programs, to access and administer naloxone.
She said there was some work happening in Tasmania with vulnerable communities.
“We would love to see the Tasmanian Government work to increase the awareness and accessibility of naloxone here in the state,” she said.
But Mr Ryan said no state was a standout success in dealing with opioid overdoses.
“Governments like the Victorian and New South Wales governments have been doing work in relation to naloxone, but it’s still way too small for the scale of the problem,” Mr Ryan said.
“I think it’s fair to say that we’re basically failing in relation to dealing with the overdose problem.”
A federally funded take-home Naloxone pilot program will begin in December, providing free access to naloxone to people at risk of opioid overdose or of witnessing an overdose in New South Wales, South Australia and Western Australia.
In a statement, a Tasmanian Public Health spokesman said the Health Department was assessing the merits of improving access to naloxone in Tasmania and would be informed by the findings of current national pilot programs.
“People who are prescribed high-dose opioid analgesics should be encouraged to discuss the risks and benefits of this regimen with their treating prescriber,” he said.
What do doctors say?
Dr Bastian Seidel, a general practitioner in Tasmania’s Huon Valley and the former head of the Royal Australian College of General Practitioners, said even GPs didn’t have naloxone front-of-mind.
“Unfortunately, naloxone is just not something we typically think about, which is a bit of a shame,” Dr Seidel said.
“We know that we have patients who accidentally overdose on opioids and that’s a disaster.”
He said most GP practices would have naloxone on site in case patients presented with an overdose.
“But often that’s not sufficient, we need to get the naloxone into the community to make sure it can be used by lay people,” he said.
He said prescribers needed to discuss overdose prevention with their patients in the first instance, but having naloxone on hand could benefit people using illicit and prescription opioids.